|
|
- IRMS - Nicolae Testemitanu SUMPh
- 1. COLECȚIA INSTITUȚIONALĂ
- Revista de Științe ale Sănătății din Moldova
- Revista de Științe ale Sănătății din Moldova : Moldovan Journal of Health Sciences 2026 Vol. 13, Issue 3
Please use this identifier to cite or link to this item:
http://hdl.handle.net/20.500.12710/33804
| Title: | Severe metformin intoxication without development of lactic acidosis: clinical case |
| Authors: | Bivol, Elena Dumitraș, Tatiana Gușanu, Olesea Sîrbu, Felicia Stîngaci, Daniela |
| Keywords: | metformin;lactic acidosis;intoxication;hemodialysis |
| Issue Date: | 2026 |
| Publisher: | Instituţia Publică Universitatea de Stat de Medicină şi Farmacie „Nicolae Testemiţanu” din Republica Moldova |
| Citation: | BIVOL, Elena; Tatiana DUMITRAȘ; Olesea GUȘANU; Felicia SÎRBU and Daniela STÎNGACI. Severe metformin intoxication without development of lactic acidosis: clinical case. Revista de Ştiinţe ale Sănătăţii din Moldova = Moldovan Journal of Health Sciences. 2026, vol. 13, nr. 3, pp. 118-123. ISSN 2345-1467.https://doi.org/10.52645/MJHS.2026.3.15 |
| Abstract: | Introduction. Metformin is the most widely used oral antidiabetic agent, belonging to the biguanide pharmacological
group. Lactic acidosis associated with metformin is a rare event with an incidence of 19 cases per 100,000 patient-years.
The risk of developing lactic acidosis when taking this drug is increased by several factors, such as age > 65 years; concomitant diseases that have the ability to induce hypoxemia (chronic kidney disease, congestive heart failure, cardiogenic
shock, acute respiratory distress, sepsis, advanced liver disease, history of lactic acidosis); excessive alcohol consumption;
and administration of iodinated contrast media.
Case history. A 46-year-old man self-administered 50 metformin tablets at a dose of 500 mg each. Twelve hours after
ingestion, he requested emergency medical assistance, presenting with the following symptoms: drowsiness, repeated
vomiting, lethargy, and dizziness. The patient’s condition was assessed as serious, so he was admitted to the intensive care
unit. The patient’s personal pathological history revealed the presence of comorbidities: type 2 diabetes mellitus, toxic
liver cirrhosis, hypertension and chronic kidney disease. Paraclinical investigations revealed the presence of metabolic
acidosis, but with lactate <5 mmol/l; progressive renal dysfunction with creatinine values in the first 24 hours up to 1184
µmol/l, urea – 34.5 mmol/l; severe hypoglycemia - 1.68 mmol/l; moderate cytolytic, cholestatic, inflammatory; hepatocellular insufficiency syndrome; coagulation disorders; and pancreatic dysfunction.
Results and treatment. Since metformin is easily dialyzable, it was decided to promptly initiate intermittent hemodialysis. Fourteen hemodialysis sessions were performed, with a gradual reduction of creatinine to 112.1 µmol/l. Recurrent episodes of hypoglycemia were corrected with 40% glucose solution. Subsequently, hyperglycemia was resolved with insulin.
Conclusions. Metformin should be used with caution in patients with concomitant pathologies. Metformin-induced lactic
acidosis is potentially fatal. Early identification of metformin intoxication, with prompt initiation of renal replacement
measures and dynamic monitoring of biochemical parameters, is essential. |
| metadata.dc.relation.ispartof: | Revista de Științe ale Sănătății din Moldova = Moldovan Journal of Health Sciences |
| URI: | https://doi.org/10.52645/MJHS.2026.3.15 https://mjhs.md/api/media-documents/file/MJHS_13_3_2026_red.pdf https://repository.usmf.md/handle/20.500.12710/33804 |
| ISSN: | 2345-1467 |
| Appears in Collections: | Revista de Științe ale Sănătății din Moldova : Moldovan Journal of Health Sciences 2026 Vol. 13, Issue 3
|
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.
|